Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 172, NWS Blacksburg, VA

July 8, 2016Caswell County, North Carolina; 5 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 8, 2016, 6:05 PM EDT for Caswell County, North Carolina; 5 counties in Virginia. It was in force for 70 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2016, 6:05 PM EDT (22:05 UTC)
Expired
Jul 8, 2016, 7:15 PM EDT
In force
70 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caswell County, NC, Campbell County, VA, Charlotte County, VA, City of Danville, VA, Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 128 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 6:05 PM EDTTSTM WND DMG1 S Hurt, VATWO TREES AND NUMEROUS LARGE BRANCHES BLOWN DOWN BY THUNDERSTORM WINDS.
Jul 8, 6:27 PM EDTTSTM WND DMG1 Ese Danville City, VASOCIAL MEDIA REPORT OF A TREE DOWN ALONG WEST MAIN STREET IN THE CITY OF DANVILLE, VA.
Jul 8, 6:43 PM EDTTSTM WND DMG3 Ne Providence, NCONE TREE DOWN ON LAWRENCE ROAD.
Jul 8, 6:45 PM EDTTSTM WND DMG5 E Providence, NCONE TREE DOWN NEAR INTERSECTION OF BLANCH ROAD AND CULVER ROAD.
Jul 8, 6:45 PM EDTTSTM WND DMGSouth Boston, VAREPORT FROM WSET-TV...SEVERAL LARGE TREE LIMBS BLOWN DOWN. TIME ESTIMATED FROM RADAR.
Jul 8, 6:53 PM EDTTSTM WND DMG2 Se Blanch, NCONE TREE DOWN ON OLD SATTERFIELD ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:53 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

129 
WUUS51 KRNK 082205
SVRRNK
NCC033-VAC031-037-083-143-590-082315-
/O.NEW.KRNK.SV.W.0172.160708T2205Z-160708T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CASWELL COUNTY IN NORTH CAROLINA...
  CHARLOTTE COUNTY IN VIRGINIA...
  PITTSYLVANIA COUNTY IN VIRGINIA...
  SOUTHERN CAMPBELL COUNTY IN VIRGINIA...
  HALIFAX COUNTY IN VIRGINIA...
  THE CITY OF DANVILLE IN VIRGINIA...

* UNTIL 715 PM EDT

* AT 605 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM HURT TO NEAR RIDGEWAY TO NEAR PELHAM...MOVING EAST
  AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DANVILLE...
  SOUTH BOSTON...
  HALIFAX...
  HURT...
  AND CHATHAM. 

THIS INCLUDES DANVILLE AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3689 7849 3670 7865 3668 7863 3668 7870
      3654 7873 3654 7914 3645 7914 3663 7966
      3688 7934 3711 7939 3708 7852 3699 7847
TIME...MOT...LOC 2205Z 277DEG 27KT 3708 7929 3685 7916 3653 7947 

HAIL...1.00IN
WIND...60MPH
 
$$

WP
4 follow-up statements
377 
WWUS51 KRNK 082227
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
627 PM EDT FRI JUL 8 2016

VAC031-082236-
/O.CAN.KRNK.SV.W.0172.000000T0000Z-160708T2315Z/
CAMPBELL VA-
627 PM EDT FRI JUL 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHERN CAMPBELL COUNTY IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTH CAROLINA AND VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3689 7849 3670 7865 3668 7863 3669 7866
      3668 7870 3654 7873 3654 7914 3645 7914
      3660 7955 3703 7920 3704 7903 3703 7900
      3705 7897 3702 7891 3705 7889 3708 7852
      3699 7847
TIME...MOT...LOC 2226Z 272DEG 54KT 3703 7893 3689 7883 3660 7910 3657
7944

$$

NCC033-VAC037-083-143-590-082315-
/O.CON.KRNK.SV.W.0172.000000T0000Z-160708T2315Z/
CASWELL NC-CHARLOTTE VA-PITTSYLVANIA VA-HALIFAX VA-
CITY OF DANVILLE VA-
627 PM EDT FRI JUL 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR
NORTHEASTERN CASWELL...CHARLOTTE...SOUTHEASTERN PITTSYLVANIA...
HALIFAX COUNTIES AND THE CITY OF DANVILLE...

AT 626 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BROOKNEAL TO NEAR MT LAUREL TO NEAR TURBEVILLE TO
WESTOVER HILLS...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
SOUTH BOSTON...
HALIFAX...
BROOKNEAL...
AND CHARLOTTE COURT HOUSE. 

THIS INCLUDES DANVILLE AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3689 7849 3670 7865 3668 7863 3669 7866
      3668 7870 3654 7873 3654 7914 3645 7914
      3660 7955 3703 7920 3704 7903 3703 7900
      3705 7897 3702 7891 3705 7889 3708 7852
      3699 7847
TIME...MOT...LOC 2226Z 272DEG 54KT 3703 7893 3689 7883 3660 7910 3657
7944

HAIL...1.00IN
WIND...60MPH
 
$$

WP
439 
WWUS51 KRNK 082246
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 PM EDT FRI JUL 8 2016

NCC033-VAC037-083-143-590-082315-
/O.CON.KRNK.SV.W.0172.000000T0000Z-160708T2315Z/
CASWELL NC-CHARLOTTE VA-PITTSYLVANIA VA-HALIFAX VA-
CITY OF DANVILLE VA-
646 PM EDT FRI JUL 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR
NORTHEASTERN CASWELL...CENTRAL CHARLOTTE...SOUTHEASTERN
PITTSYLVANIA...HALIFAX COUNTIES AND THE CITY OF DANVILLE...

AT 645 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ASPEN TO NEAR REDOAK TO NEAR ALTON TO NEAR
PROVIDENCE...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
SOUTH BOSTON...
HALIFAX...
CHARLOTTE COURT HOUSE...
AND CLOVER. 

THIS INCLUDES DANVILLE AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3689 7849 3670 7865 3668 7863 3669 7866
      3668 7870 3654 7873 3654 7914 3645 7914
      3658 7945 3693 7904 3693 7886 3694 7884
      3696 7881 3705 7889 3706 7852 3699 7847
TIME...MOT...LOC 2245Z 288DEG 30KT 3701 7877 3683 7866 3655 7892 3653
7933

HAIL...1.00IN
WIND...60MPH
 
$$

WP
966 
WWUS51 KRNK 082259 RRA
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
659 PM EDT FRI JUL 8 2016

VAC143-590-082309-
/O.CAN.KRNK.SV.W.0172.000000T0000Z-160708T2315Z/
PITTSYLVANIA VA-CITY OF DANVILLE VA-
659 PM EDT FRI JUL 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN PITTSYLVANIA  AND THE CITY OF DANVILLE IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTH CAROLINA AND VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3689 7849 3670 7865 3668 7863 3669 7866
      3668 7870 3654 7873 3654 7914 3645 7914
      3650 7925 3682 7888 3684 7873 3694 7884
      3687 7870 3689 7869 3706 7852 3699 7847
TIME...MOT...LOC 2259Z 276DEG 27KT 3690 7863 3682 7854 3654 7880 3652
7921

$$

NCC033-VAC037-083-082315-
/O.CON.KRNK.SV.W.0172.000000T0000Z-160708T2315Z/
CASWELL NC-CHARLOTTE VA-HALIFAX VA-
659 PM EDT FRI JUL 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR
NORTHEASTERN CASWELL...SOUTHEASTERN CHARLOTTE AND SOUTHERN HALIFAX
COUNTIES...

AT 659 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR SAXE TO NEAR WYLLIESBURG TO VIRGILINA TO
MILTON...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
HALIFAX...
CLOVER...
REDOAK...
AND TURBEVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR ${CTAHAILWINDTHREAT}. FOR YOUR SAFETY...MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY
AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3689 7849 3670 7865 3668 7863 3669 7866
      3668 7870 3654 7873 3654 7914 3645 7914
      3650 7925 3682 7888 3684 7873 3694 7884
      3687 7870 3689 7869 3706 7852 3699 7847
TIME...MOT...LOC 2259Z 276DEG 27KT 3690 7863 3682 7854 3654 7880 3652
7921

HAIL...0.88IN
WIND...60MPH
 
$$

WP
692 
WWUS51 KRNK 082313
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT FRI JUL 8 2016

NCC033-VAC037-083-082323-
/O.EXP.KRNK.SV.W.0172.000000T0000Z-160708T2315Z/
CASWELL NC-CHARLOTTE VA-HALIFAX VA-
713 PM EDT FRI JUL 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN CASWELL...SOUTHEASTERN CHARLOTTE AND SOUTHERN HALIFAX
COUNTIES WILL EXPIRE AT 715 PM EDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTH CAROLINA AND VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3689 7849 3670 7865 3668 7863 3669 7866
      3668 7870 3654 7873 3654 7914 3645 7914
      3650 7925 3682 7888 3684 7873 3694 7884
      3687 7870 3689 7869 3706 7852 3699 7847
TIME...MOT...LOC 2312Z 277DEG 27KT 3690 7863 3682 7854 3654 7880 3652
7921

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:05 PM EDT, 2 hours earlier.

Area forecast discussion, Jul 8, 4:05 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Blacksburg VA
405 PM EDT FRI JUL 8 2016

.SYNOPSIS...
Low pressure crossing the Great Lakes will push a cold front into
the Ohio Valley tonight, then closer to the mid Atlantic region
on Saturday. This front will remain in the area through Tuesday.
High pressure stays over the Gulf of Mexico through the end of the
weekend, with another high building over the northeast United
States on Monday and Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 405 PM EDT Friday...

Flash Flood Watch remains in effect until Midnight for Southeast
West Virginia and Tazewell county in Southwest Virginia.

Severe Thunderstorm Watch 360 remains in effect until 10 pm
tonight.

MCV and associated convective cluster will move southeast across our
region this afternoon into tonight. Showers and thunderstorms
with rainfall rates of 2-3 inches per hour possible. Flash flood
watch placed in an area with lower FFG guidance and wet antecedent
conditions. The potential exists for watch to be expanded further
if conditions warrant. The orientation, movement and any training
of storms may result in flooding.

There is also the severe potential with thunderstorms this afternoon
into tonight. The line of convection across southern West Virginia
will maintain forward propagation and a damaging winds and hail
threat. Storms are moving into unstable airmass and the turn to
the southeast of the cluster has started this afternoon.

A cold front will bring another opportunity for showers and
thunderstorms as it crosses late tonight. Questions remain on
the strength of convection with the loss of solar heating and
stabilization behind first round of convection. The combination of
low level moisture and light winds will result in pockets of fog
overnight. Low temperatures tonight will range from the mid 60s in
the west to the lower 70s in the east.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
As of 200 PM EDT Friday...

Main wave will pushing east by Saturday morning with models showing
some convection possible in the nw flow behind it southwest VA into
the NC mountains during the day. Will focus chance pops here with
slight chance along western slopes of WV with little/no threat
elsewhere.

Mainly dry as we head into Saturday night-Sunday with temperatures
sliding back to normal. We are looking at another shortwave entering
the area Monday with the 00z ECM more robust than the GFS/NAM and
faster. Could be active Monday if the ECMWF is right. Still decent
support and signals in all models to have 30-45 pops Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 120 PM EDT Friday...

Keeping close to a blend of previous forecast and trend warmer as
models favoring northward flavor for 5h pattern and frontal
boundary. Looks like a decent wave moves across Monday night into
Tuesday with 00z ECMWF more progressive with the upper flow and
slower than the 12z GFS. Keeping pops chance range with 30-45 range.
Variation on track of the low and any convective system is still
questionable.

Once this passes, the upper pattern stays similar with main track of
systems from the Northern Rockies to the Great Lakes. Any sharper
trough or mesoscale convective system could see to the area getting
chance of storms each day through Thursday-Friday, but models are
not in good agreement so will nudge pops higher during the day and
less at night after Tuesday. The 12z GFS still favors 5h heights
lower than the 00z ECMWF by the end of the week. Nonetheless expect
typical mid July weather.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 145 PM EDT Friday...

MCV and associated convective cluster will drop southeast across
southwest Virginia and northwest North Carolina this afternoon
into tonight. Scattered MVFR/isolated IFR showers and
thunderstorms will develop and move eastward across our region
this afternoon into tonight. Any of the stronger showers and
thunderstorms may have locally heavy rains and wind gusts up to 40
knots. Outside of convection, westerly winds may gust up to 25
knots this afternoon into this evening. Convection and winds will
diminish this evening into tonight. Isolated mvfr showers or
thunderstorms may be possible in the west on Saturday.

Medium confidence on ceilings,visibilities and winds during the
taf period.

Extended aviation discussion...

Convection should be on the decrease Saturday night into
Sunday as the shortwave track and associated frontal
boundary/baroclinic zone shift to our south. Still potential for
some isolated to scattered pop-up convection with diurnal heating,
but main threat should shift into the Southeast states over the
weekend. Frontal boundary will drift back north early next week
with increasing threat for convection at that time. Mostly VFR
conditions expected for the weekend outside of late night/early
morning fog and MVFR cigs in areas of scattered
showers/thunderstorms during the afternoons/evenings. Given a
change from W-NW flow aloft to SW flow aloft and weak
dynamics/flow aloft, a pattern of more diurnal/mountain convection
seems more favorable.

&&

.HYDROLOGY...
Mesoscale convective system to move into portions of SE WV into
far SW VA this afternoon with rainfall rates of 2-3 inches per
hour possible. Orientation of the convection should be more north
to south than east to west, limiting training but given lower FFG
guidance and wet antecedent conditions will hoist a flash flood
watch for SE WV into Tazewell County VA til midnight. Potential
exists for this to be expanded further if conditions warrant,
especially southward over the rest of SW VA west of I-77 into the
NC mountains.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ007.
NC...None.
WV...Flash Flood Watch until midnight EDT tonight for WVZ042>044-
     507-508.

&&

SYNOPSIS...AMS
NEAR TERM...KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...KK
HYDROLOGY...WP
Hazardous weather outlook, Jul 8, 5:10 AM EDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 AM EDT FRI JUL 8 2016

NCZ004>006-020-VAZ033-034-043>047-058-059-091000-
STOKES-ROCKINGHAM-CASWELL-YADKIN-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
510 AM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT IS DAMAGING WINDS.

LOCALLY HEAVY RAIN IS LIKELY WITH ANY OF THE STRONGER STORMS.

TEMPERATURES WILL BE HOT THIS AFTERNOON WITH HEAT INDEX VALUES REACHING
AROUND 100 DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018-019-VAZ007-009>020-022>024-032-035-WVZ042>044-507-508-
091000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-AMHERST-MERCER-SUMMERS-
MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
510 AM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT IS DAMAGING WINDS.

LOCALLY HEAVY RAIN IS LIKELY WITH ANY OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 8, 5:25 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     CATAWBA                 37.38N 80.12W
07/08/2016                   ROANOKE            VA   PUBLIC

            2 TREES DOWN IN CATAWBA. ONE FELL ON THE HOUSE AND
            DAMAGED AN AC UNIT.

&&

PCORRIGA
Special weather statement, Jul 8, 5:25 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT FRI JUL 8 2016

VAZ009-015-082230-
SMYTH-GRAYSON-
525 PM EDT FRI JUL 8 2016

...A STRONG THUNDERSTORM WILL AFFECT
WESTERN GRAYSON AND SOUTHERN SMYTH COUNTIES...

AT 525 PM EDT...A STRONG THUNDERSTORM WAS NEAR THOMAS BRIDGE...MOVING
SOUTHEAST AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MARION...
CHILHOWIE...
WHITETOP...
MOUNT ROGERS NATIONAL RECREATION AREA...
AND MOUTH OF WILSON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3683 8129 3677 8126 3676 8125 3657 8114
      3659 8168 3660 8167 3661 8165 3662 8162
      3664 8161 3664 8162 3679 8170 3684 8175
TIME...MOT...LOC 2125Z 311DEG 23KT 3677 8150

JJM
Local storm report, Jul 8, 5:34 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     NEW CASTLE              37.50N 80.12W
07/08/2016                   CRAIG              VA   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS THE COUNTY WITH MANY POWER
            OUTAGES REPORTED. STORMS CROSSED THE COUNTY FROM ABOUT
            440 PM TO 500 PM PER RADAR.

&&

PCORRIGA
Local storm report, Jul 8, 5:44 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     PETERSTOWN              37.40N 80.82W
07/08/2016                   GILES              VA   BROADCAST MEDIA

            A LARGE TREE WAS BLOWN DOWN. THIS REPORT WAS SUBMITTED BY
            A MEMBER OF THE PUBLIC AND RELAYED THROUGH LOCAL MEDIA.

0420 PM     TSTM WND DMG     PICKAWAY                37.63N 80.52W
07/08/2016                   MONROE             WV   BROADCAST MEDIA

            A LARGE TREE LIMB WAS BLOWN DOWN IN THE COMMUNITY OF
            PICKAWAY. THIS REPORT WAS SUBMITTED BY A MEMBER OF THE
            PUBLIC AND RELAYED BY LOCAL MEDIA.

0505 PM     TSTM WND DMG     5 E CATAWBA             37.38N 80.02W
07/08/2016                   ROANOKE            VA   TRAINED SPOTTER

            TWO TREES WERE BLOWN DOWN ALONG WITH LARGE LIMBS FROM
            SEVERAL OTHER TREES.

&&

16
Special weather statement, Jul 8, 5:44 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EDT FRI JUL 8 2016

VAZ009-082230-
SMYTH-
544 PM EDT FRI JUL 8 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN SMYTH COUNTY...

AT 543 PM EDT...A STRONG THUNDERSTORM PRODUCING TORRENTIAL DOWNPOURS
WAS OVER ALLISON GAP...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARION...
SALTVILLE...
BROADFORD...
MARION WYTHEVILLE...
AND ALLISON GAP.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3695 8182 3698 8171 3693 8168 3694 8167
      3699 8158 3702 8147 3699 8148 3701 8144
      3690 8133 3683 8129 3684 8175 3693 8183
TIME...MOT...LOC 2143Z 264DEG 17KT 3689 8181

JJM
Local storm report, Jul 8, 5:50 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     1 NNE PIPESTEM          37.54N 80.96W
07/08/2016                   SUMMERS            WV   BROADCAST MEDIA

            A TREE WAS BLOWN DOWN ONTO A CAR ALONG ROUTE 20 NEAR THE
            COMMUNITY OF PIPESTEM. THIS REPORT WAS SUBMITTED BY A
            MEMEBER OF THE PUBLIC AND RELAYED THROUGH LOCAL MEDIA.

&&

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:42 PM EDTSpecial Weather StatementRNKStokes33 min
Jul 8, 4:29 PM EDTSpecial Weather StatementRNKRockingham61 min
Jul 8, 4:36 PM EDTSpecial Weather StatementRNKAshe39 min
Jul 8, 5:48 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes, Surry72 min
Jul 8, 6:08 PM EDTSpecial Weather StatementRNKAshe, Watauga67 min
Jul 8, 6:24 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Watauga, Wilkes66 min
Jul 8, 6:34 PM EDTSevere Thunderstorm WarningRNKCaswell56 min
Jul 8, 6:36 PM EDTSpecial Weather StatementRNKStokes9 min
Jul 8, 6:52 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham, Stokes38 min
Jul 8, 6:57 PM EDTSpecial Weather StatementRNKSurry33 min
Jul 8, 7:00 PM EDTSpecial Weather StatementRNKYadkin30 min
Jul 8, 7:06 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes, Yadkin54 min
Jul 8, 7:54 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes, Surry, Yadkin33 min
Jul 8, 2:12 PM EDTFlash Flood WatchRNKTazewell5 hr
Jul 8, 3:26 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell34 min
Jul 8, 3:45 PM EDTAreal Flood AdvisoryRNKBland, Tazewell3 hr
Jul 8, 4:00 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski45 min
Jul 8, 4:16 PM EDTSpecial Weather StatementRNKMontgomery29 min
Jul 8, 4:17 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Grayson, Wythe, City of Galax58 min
Jul 8, 4:18 PM EDTSpecial Weather StatementRNKCity of Radford27 min
Jul 8, 4:33 PM EDTSpecial Weather StatementRNKFranklin42 min
Jul 8, 4:35 PM EDTSpecial Weather StatementRNKBotetourt, Craig, Roanoke, City of Roanoke, City of Salem40 min
Jul 8, 4:40 PM EDTSpecial Weather StatementRNKHenry65 min
Jul 8, 4:50 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford25 min
Jul 8, 4:57 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bedford, Botetourt, Campbell, Craig, Franklin and 3 more63 min
Jul 8, 4:58 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax62 min
Jul 8, 5:05 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery, Patrick, Pulaski, Roanoke55 min
Jul 8, 5:25 PM EDTSpecial Weather StatementRNKGrayson65 min
Jul 8, 5:37 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Martinsville53 min
Jul 8, 5:44 PM EDTSpecial Weather StatementRNKSmyth46 min
Jul 8, 6:26 PM EDTSpecial Weather StatementRNKCarroll19 min
Jul 8, 6:34 PM EDTAreal Flood AdvisoryRNKPittsylvania, City of Danville3 hr
Jul 8, 6:51 PM EDTSpecial Weather StatementRNKCity of Galax24 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.